Universal enveloping algebras and loop space homology. (English) Zbl 0769.57025

If \(R\) is a principal ideal domain such that \(H_ *(\Omega X; R)\) is torsion free then \(H_ *(\Omega X; R)\) is a graded cocommutative Hopf algebra. The submodule \(P \subset H_ *(\Omega X;R)\) of primitive elements is a subgraded Lie algebra and the inclusion extends to a Hopf algebras homomorphism \[ \Phi: UP \to H_ *(\Omega X; R). \] In [Ann. Math., II. Ser. 81, 211-264 (1965; Zbl 0163.282)], J. W. Milnor and J. C. Moore show that if \(X\) is simply connected and \(R = Q\) then \(\Phi\) is an isomorphism. The first result of this paper is to extend this result to more general coefficient rings, at the cost of restricting the class of spaces \(X\). The second result consists to associate functorially to each space \(X\) in a certain class of spaces a graded Lie algebra \(L\) over \(\mathbb{F}_ p\) such that there exists a natural isomorphism of Hopf algebras \[ UL @>\cong>> H_ *(\Omega X;\mathbb{F}_ p). \] This theorem represents a considerable strengthening of a result of D. J. Anick [J. Am. Math. Soc. 2, No. 3, 417-453 (1989; Zbl 0681.55006)] which asserts that \(H_ *(\Omega X;\mathbb{F}_ p)\) is primitively generated.


57T25 Homology and cohomology of \(H\)-spaces
57T05 Hopf algebras (aspects of homology and homotopy of topological groups)
55P35 Loop spaces
Full Text: DOI


[1] Adams, J. F., On the cobar construction, Proc. Nat. Acad. Sci. U.S.A., 42, 409-412 (1956) · Zbl 0071.16404
[2] Andre, M., Hopf algebras with divided powers, J. Algebra, 18, 19-50 (1971) · Zbl 0217.07102
[3] Anick, D. J., Hopf algebras up to homotopy, J. Amer. Math. Soc., 2, 417-453 (1989) · Zbl 0681.55006
[4] Avramov, L., Local algebra and rational homotopy, Homotopie Algébrique et Algèbre Locale, 113/114, 15-43 (1984), Astérisque · Zbl 0552.13003
[6] Avramov, L.; Halperin, S., Through the looking glass: a dictionary between rational homotopy and local algebra, (Algebra, Algebraic Topology and their Interactions, Vol. 1183 (1986), Springer: Springer Berlin), 3-27, Lecture Notes in Mathematics
[7] Cartan, H.; Eilenberg, S., Homological Algebra (1956), Princeton University Press: Princeton University Press Princeton, NJ · Zbl 0075.24305
[8] Chevalley, C.; Eilenberg, S., Cohomology theory of Lie groups and Lie algebras, Trans. Amer. Math. Soc., 63, 85-124 (1948) · Zbl 0031.24803
[9] Eilenberg, S.; Moore, J. C., Homology and fibrations, Comment. Math. Helv., 40, 199-236 (1966) · Zbl 0148.43203
[10] Felix, Y.; Halperin, S.; Jacobsson, C.; Löfwall, C.; Thomas, J.-C., The radical of the homotopy Lie algebra, Amer. J. Math., 110, 301-322 (1988) · Zbl 0654.55011
[11] Felix, Y.; Halperin, S.; Thomas, J.-C., Sur certaines algèbres de Lie de dérivations, Ann. Inst. Fourier, 32, 143-150 (1982) · Zbl 0487.55005
[12] Felix, Y.; Halperin, S.; Thomas, J.-C., Gorenstein spaces, Adv. Math., 71, 92-112 (1988) · Zbl 0659.57011
[14] Gugenheim, V. K.A. M., On the main complex of a fibration, Ill. J. Math., 16, 398-414 (1972) · Zbl 0238.55015
[15] Gulliksen, T. H.; Levin, G., Homology of Local Rings, Queen’s Papers in Pure and Applied Mathematics, Vol. 20 (1969), Queen’s University: Queen’s University Kingston, Ontario · Zbl 0208.30304
[16] Halperin, S., Le complexe de Koszul en algèbre et topologie, Ann. Inst. Fourier, 37, 77-97 (1987) · Zbl 0625.57022
[17] Hochschild, G.; Serre, J.-P., Cohomology of Lie algebras, Ann. of Math., 57, 591-603 (1953) · Zbl 0053.01402
[18] Husemoller, D.; Moore, J. C.; Stasheff, J. D., Differential homological algebra and homogeneous spaces, J. Pure Appl. Alg., 5, 113-185 (1974) · Zbl 0364.18008
[19] Jordan, B. W., A lower central series for split Hopf algebras with involution, Trans. Amer. Math. Soc., 257, 427-454 (1980) · Zbl 0459.16006
[20] Koszul, J. L., Homologie et cohomologie des algèbres de Lie, Bull. Soc. Math. France, 78, 65-127 (1950) · Zbl 0039.02901
[21] Milnor, J.; Moore, J. C., On the structure of Hopf algebras, Ann. of Math., 81, 211-264 (1965) · Zbl 0163.28202
[22] Moore, J. C., Further properties of the loop homology of commutative coalgebras, (Proceedings of the Advanced Study Institute of Algebraic Topology, Vol. 2 (1970), Math. Institute Aarhus Universitet: Math. Institute Aarhus Universitet Denmark), 393-411
[23] Quillen, D., Rational homotopy theory, Ann. of Math., 90, 205-295 (1969) · Zbl 0191.53702
[24] Sjödin, G., A set of generators for Ext\(_R}(k, k)\), Math. Scand., 38, 1-12 (1976)
[25] Sjödin, G., Hopf algebras and derivations, J. Algebra, 64, 218-229 (1980) · Zbl 0429.16008
[26] Sullivan, D., Infinitesimal computations in topology, Publ. Math. IHES, 47, 269-331 (1978) · Zbl 0374.57002
[27] Tate, J., Homology of Noetherian rings and local rings, Ill. J. Math., 1, 14-25 (1957) · Zbl 0079.05501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.